For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Phlegm Go to previous topic Go to next topic Go to higher level

By TiredTexan On 2010.11.17 15:03
Does anyone have experience with the stringy, thick, "spittable", phlegm? My PD spouse has a lot some days. Is it caused by PD, or by asthma/allergies, or what? It is different from the excess moisture that accumulates and causes drooling. The neuro's suggestion is drink lots of liquids. The pulmonary doc attributes it to PD. So...help if you know something we don't! Thanks!

By karolinakitty On 2010.11.17 16:15
Well TT, we have that issue also, but never had it clearly diagnosed. It is usually considered part of the respiratory system and not nasal.
Now our PCP, says he has COPD, he does have seasonal allergies and we just attribute the excess stuff to the allergies. My guy's is definitely different than the drolling.... drinking lots of fluids does help. Sorry i couldn't add more.....

By hubb On 2010.11.18 13:38
My PD spouse also has the thick phlegm - the only thing that helps at all is to drink lots of water - hot water seems to help more. We've tried all sorts of mouthwash and nothing helps and his seems to come and go. Since he's always had sinus drainage, we just attributed it to both PD and sinus. When we mentioned it to neuro, he didn't have much to offer except to say that their swallowing reflexes are slowed down so much by the PD, and that they don't swallow the way we do - we just swallow and don't even think about it or realize it, but they don't - therefore they have the excess saliva which accounts for the drooling. And since he's been on sinamet for so long and takes so much, he can't take anything that would dry up his sinus condition, so evidently it's another thing that we just have to contend with. Not much help but just know there are others out there going thru the same symptoms.

By LOHENGR1N On 2010.11.18 15:45
hubb? since you brought it up, how much Sinemet is your husband taking? I've been on 12&1/2 of the 25/100's daily for quite awhile myself.

I don't have much to add about the phlegm, I guess it could be related to allergies or asthma in combination with the progression of the disease and it's effects on our lung function.

By hubb On 2010.11.18 19:40
Al, he takes one 50/200 time release and one 25/100 sinamet ever 3.5 hrs during the day. At night, just before bedtime, he takes two 50/200 and one 25/100 and that will usually tide him over for sometimes between 6-8 hrs. That's a lot of sinamet and both the movement specialist and our regular neuro were amazed that he still can tell when they are wearing off after all these years. That's why you sometimes realize they still learn a lot from their patients -and as we so often read in this forum, each patient is different and reacts to the meds differently - guess that's why it's trial and error sometimes because they can't definitely say what will work or what won't work and leave it up to you to make the call. He doesn't take any other meds with the exception of Vit.B12 and laxatives - I'm thankful he was never put on any of those agonists that seem to cause so many patients so many problems. We are having to give him his meds with applesauce some days as he has always swallowed them dry despite all protestations from me and warning from the dr. But so far, applesauce does the trick, and that way I know they are entering his digestive tract. When he gets the dyskensias in his legs, we dissolve one of the 25/100 in hot water and that will usually give him some relief within 15-20 minutes.

By sharons On 2010.11.19 00:08
My Mom has also had this problem for quite a while. It is exactly as you described it. She keeps kleenex with her all the time because she never knows when she is going to have to get some of it out of her mouth. I have never been able to understand how she gets this in her mouth without coughing it up or something. It is hard to get her to drink much because she says it makes her have to go to the restroom, and it is so hard for her to get back and forth. I will try to tell her drinking more might help this. If you find out anything more about this, please let us know - and I will do the same. Good luck.

By parkinit On 2010.11.22 17:23
Timely topic. My spouse was just complaining about having so much phlegm this morning that he was having difficulty resting on his back and had to get up - he said he felt like he was going to be unable to breath. We got him up in a chair after that, but he produces the thick stuff almost daily. I'll have to have him try the warm water. That makes sense.

Thanks all.

By KD On 2010.11.22 18:10
Unfortunately I can't be of much help but my mom used to have this problem too. Her phlegm buildup was the consistency of egg whites and at times it seemed never ending. I tried to have the doctors explain what was going on and none of them could ever give us an answer. We got to the point of asking everyone/anyone (nurses, physical therapist, etc.) and none could give any good advice for dealing with it. I eventually found that warm liquids seemed to help loosen it up.
Good luck!

By TiredTexan On 2010.12.15 14:48
I am almost fearful of posting this - tomorrow it may not be working. Almost eight years ago, before we had a definitive diagnosis of Parkinsons for my husband, he spent a couple of years, at least, being treated by a local ENT (and a Houston voice specialist - voice difficulty was the first PD symptom). During those years the prescription was Nexium - double dosage. And it didn't help a thing - but neither did it have a negative effect. Recently I was surfing the Web and on a E-How site found a phlegm article...it suggested that phlegm could be caused by GERD. And a "silent" acid reflux condition is possible (he seldom has a heartburn). So bingo! We decided to experiment with Prilosec (the OTC that is basicly generic Nexium per one doctor asst). And four days later, the phlegm has lessened dramatically. I'm not suggesting it will work for others - in fact, I know it could fail to work at any point. Just telling you what our results are for now!

By LOHENGR1N On 2010.12.15 15:32
Just tossing this out here, any medication especially over the counter should be run by Doctor or Pharmacist before taking. Many antacids can and do effect the absorption process for other medication. This could alter the effects of the other medications. If one has a level of medication built up in their system, then absorption is altered it might take a few days for that built up level to drop to a level where it becomes noticeable.

I know it's hard to keep track of all these things as we search for relief from problems. It seems like everything in the aisle of the larger stores for aches and pains or coughs has written in fine print on labels do not take if taking medicine for Parkinson's disease. Again it's best to ask before starting any OTC medicine. Take care, best of luck and hang in there.

By karolinakitty On 2010.12.15 16:44
Prilosec and nexium are both on the APDA drugs to avoid list..... reasons are they hinder rate of absorbtion of meds from stomach to brain.... no mind altering side effects

By karolinakitty On 2010.12.15 16:47
PS ... movement doctor said to use Zantac 150 max strength for nausea... this is not on the list..... as it reduces acid with out reducing absorbtion.....


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you